Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 41, NWS Wakefield, VA

September 3, 2000Brunswick County, Greensville County, City of Emporia, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 3, 2000, 1:43 AM EDT for Brunswick County, Greensville County, City of Emporia, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2000, 1:43 AM EDT (05:43 UTC)
Expired
Sep 3, 2000, 3:45 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Brunswick County, VA, City of Emporia, VA, Greensville County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 030546
FFWAKQ
VAC025-081-595-030745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 AM EDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CITY OF EMPORIA IN SOUTHEAST VIRGINIA
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 AM EDT

* AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL SOUTHWEST OF LAWRENCEVILLE  
  AND EMPORIA...MOVING  NORTHEAST AT 25 MPH. DOPPLER RADAR           
  ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN DURING THE PAST HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...EMPORIA...LAWRENCEVILLE AND BRUNSWICK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

NS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:00 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Sep 2, 9:00 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
900 PM EDT SAT SEP 2 2000

DSCN:
SOME FLOODING IVOF SBY THIS EVE. 2.33 IN OF RAIN IN 45 MINUTES
ACROSS SRN JAMES CITY CNTY. KAKQ RDR UNDERESTIMATING THIS BY
1/2 SO HAVE DECIDED TO PUT RDR IN TRPLCL Z/R MODE. HAVE ALRDY
COORDINATED WITH RFC'S.

MORE NRGY S OF RGN POISED TO LIFT N AND WRAP ARND UPR LVL LOW.
SFC TROF/HIGH PW'S & FLOW OF WTR HELPING TO ENHANCE PCPN. WITH
THIS IN MIND AND NOT MUCH CHANGE XPCTD...WILL KEEP CHC TO LIKELY
POPS IN OVRNITE. LOWS L-M70S. WILL LIKELY HAVE FOG DVLPNG AFTR
MIDNITE.

CWF...NO CHANGES XPCTD.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Local storm report, Sep 2, 9:28 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
928 PM EDT SAT SEP 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    SALUDA                    VA   FLOOD
09/02/00   MIDDLESEX                      SHERRIFS OFFICE REPORTS
                                          FLOODING ALONG ROUTES 17
                                          AND 33...AND NUMEROUS
                                          SECONDARY ROADS

PFM
Special weather statement, Sep 2, 11:49 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1149 PM EDT SAT SEP 2 2000

VAZ065-066-079-030430-
BRUNSWICK...LUNENBURG AND MECKLENBURG
1149 PM EDT SAT SEP 2 2000

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL
MECKLENBURG COUNTY TO EXTREME SOUTHWESTERN BRUNSWICK COUNTY TO
EXTREME EAST CENTRAL WARREN COUNTY...MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...BRODNAX AT 1150 PM...SOUTH HILL AT 1155
PM...BOWERS CORNER AT MIDNIGHT...CHASE CITY AT 1205 AM...GASBURG AT
1210 AM...MEREDITHVILLE AT 1215 AM...

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE POqNDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Sep 2, 11:55 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 PM EDT SAT SEP 2 2000

VAZ070-080-081-088-030445-
CHESTERFIELD...CITY OF HOPEWELL...DINWIDDIE...PRINCE GEORGE...
SUSSEX...CITY OF COLONIAL HEIGHTS AND CITY OF PETERSBURG
1155 PM EDT SAT SEP 2 2000

...THUNDERSTORMS WITH HEAVY RAINFALL ACROSS EASTERN
DINWIDDIE...SOUTHERN PRINCE GEORGE...AND NORTHWEST SUFFOLK
COUNTIES...MOVING NORTHEAST...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EAST CENTRAL
DINWIDDIE COUNTY TO CENTRAL SUSSEX COUNTY...MOVING NORTH AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...BURGESS AT MIDNIGHT...WAVERLY AT 1210
AM...DISPUTANTA AT 1215 AM...PETERSBURG AT 1220 AM...ETTRICK AT 1225
AM...COLONIAL HEIGHTS AT 1230 AM...

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Sep 3, 12:28 AM EDT, 1 hour 15 minutes before
VAZ065-079-087-030600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 AM EDT SUN SEP 3 2000

...TORRENTIAL DOWNPOURS ACROSS EASTERN MECKLENBURG AND WESTERN
BRUNSWICK COUNTIES...

AT 1226 AM EDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A
LINE EXTENDING FROM SOUTH CENTRAL CHARLOTTE COUNTY TO WEST CENTRAL
BRUNSWICK COUNTY TO NORTHWESTERN HALIFAX COUNTY...MOVING NORTHEAST
AT 10 MPH.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  BOWERS CORNER...SOUTH HILL AT 1235 AM EDT.
  GASBURG...WIGHTMAN AT 1240 AM EDT.
  BRUNSWICK AT 105 AM EDT.
  VALENTINES...MEREDITHVILLE AT 110 AM EDT.
  PRICES MILL AT 120 AM EDT.
  LAWRENCEVILLE AT 130 AM EDT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OF ONE
AND ONE HALF TO TWO AND ONE HALF INCHES PER HOUR. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE THE PONDING OF WATER ON ROADWAYS AND
POSSIBLE FLASH FLOODING OF LOW LYING AREAS...AND STREAMS AND CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

MALOIT
Local storm report, Sep 3, 1:25 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
125 AM EDT SUN SEP 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    5 N BELONA                VA   FLOOD
09/03/00   POWHATAN                       SHERRIFS OFFICE REPORTS
                                          FLOODING OF THE
                                          INTERSECTION OF US RTES 522
                                          AND 60.

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:19 PM EDTFlash Flood WarningAKQJames City56 min
Sep 2, 9:08 PM EDTFlash Flood WarningAKQLancaster, Middlesex67 min
Sep 2, 11:35 PM EDTFlash Flood WarningAKQAmelia, Powhatan115 min
Sep 3, 7:53 PM EDTFlash Flood WarningAKQGreensville, Sussex67 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.